The start of a new school year is an exciting and chaotic time for many families. New teachers, new friends, the rush to be ready for the bus, making sure everyone has lunch, double checking after-school activities and a million other things occupy our attention and time. It’s easy to lose track of other parts of the routine in the shuffle, including medication administration. Either at home or at the nurse’s office, kids can accidentally be given either the wrong dose of their own medication or another child’s medication.
One way to cut down on this type of error is to make sure that, not only do you know what your kid’s medicine looks like, but the child knows as well. She may not be able to remember the name of the pill, but once kids are in school full-time, most of them recognize common shapes and colors. Others may be able to remember some, if not all, of the letters and numbers of the pill identification code stamped on every tablet or capsule. Teach her if her medication is green or white, for example, round or octagonal. If the code starts with an A or a 3 or if the manufacturer has used a distinctive logo.
(both of the above are forms of methylphenidate, a common ADHD medication)
If your child has a hard time with memory or recognition, consider printing a picture of her medication and pinning it to the inside of her backpack. If your child is older and carries a mobile device, leave the photo in an app she’s permitted to use during the school day, at least during medication administration. This allows the child to compare what she’s being given to what she should have and to question any differences that may indicate and error.
Let the school nurse, or other staff who might be administering medications, know you’ve taught your child about her medication so they know to pay attention if the child says, “I don’t think that’s my pill because it’s the wrong shape/color/etc.” Remember to take a “time-out” if she calls your attention to a difference at home, even if everyone already has one foot out the door or you see the bus coming down the street; a moment now might prevent hours, or days, in the hospital later.
Keep up to date with any changes to the medication (when the manufacturer changes, the color/shape/markings sometimes do too); check the medication before leaving the pharmacy and ask the pharmacist about any differences. Keep your child and the school informed of these changes, and replace any visual reminders the child carries as needed.
If medication errors do occur, your local Poison Center is available to help 24/7/365. Call 1-800-222-1222 from a local area phone with any questions/concerns any time!